1. Health

Discuss in my forum

Esther Heerema, MSW

Can Too Many Medications Cause Mild Cognitive Impairment?

By February 17, 2013

Follow me on:

Mild cognitive impairment (MCI), a condition that sometimes develops into Alzheimer's disease, has many causes, including very early undiagnosed Alzheimer's. But some of the causes of MCI may be reversible, including one you might not suspect: medications.

While medications are, of course, intended to help and are prescribed for specific diagnoses, many have side effects and may interact with each other, causing adverse effects. These can include lethargy, weakness, weight gain or loss, additional medical complications, and mild cognitive impairment, among others.

If you are experiencing some of the symptoms of MCI, ask your physician to review your medications, including any other-the-counter medicines, vitamins and supplements you're taking. It's possible that a change in your medicines could restore some of your ability to think clearly and improve your memory.

For more information about what contributes to this problem of too many medicines and how to prevent it from happening to you, see: Can Too Many Medications Cause Symptoms of Dementia? Polypharmacy and Drug-Induced Cognitive Impairment.

Comments
No comments yet. Leave a Comment
Leave a Comment

Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.